Hearing loss, a fairly common affliction for those entering their senior years, can be caused by many things. Now it’s known that ibuprofen is one of those factors. Surely, there are ways you can protect your hearing health as you age, even beyond avoiding noisy situations such as concerts and long-term noises found in clubs. Now, it’s known that you can stop taking certain medications so you can avoid hearing loss. Ibuprofen is one of those medicines that can damage your precious hearing, so be careful when you make it a part of your pain relief care.
A study posted in the American Journal of Advanced Epidemiology was recently conducted that found over the counter pain relievers like ibuprofen and acetaminophen can cause a higher risk of hearing loss in women. Approximately 60,000 women over a period of 14 years were followed. What did researchers find? One quarter of those who took ibuprofen and acetaminophen several times a week reported decreases in hearing.
You may be surprised to learn that analgesics can really do a number on the kidneys, and anything that can hurt the kidneys can also harm your ears. This is referred to as ototoxicity. Studies have been done in men before linking ibuprofen use and hearing loss, but this is the first time it has been done on women. Ibuprofen can also cause fuzzy and unclear sounds in people who have cochlear implants and who take ibuprofen for pain relief. Don’t worry, though, you can better your hearing if you stop taking certain medications. Consult with your doctor to find out what’s right for your particular situation. Ibuprofen actually can restrict blood flow to the inner ear’s cochlea so that it doesn’t work like it’s supposed to. Acetaminophen, especially, can damage ear structures that are there to protect the cochlea in your inner ear. Additionally, ibuprofen can even worsen symptoms of tinnitus, dizziness and vertigo.
Getting older and exposing yourself to high noise decibels can both contribute to hearing loss. However, there are many other factors that spur hearing loss as well. To find out more, the National Institutes of Health (NIH) is studying 150,000 women across the country to determine all the factors that can contribute to hearing loss. These factors can include hormones, diet and alcohol consumption as well as ibuprofen.
What to Do
You don’t have to steer clear of non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen for your pain relief needs unless you’re concerned about hearing damage. Simply switch the type of pain killer you’re taking and try naproxen, which, unlike ibuprofen, is not known to bring on hearing loss. No one knows for sure why these medications don’t affect hearing loss while ibuprofen does. Be sure to get your doctor’s blessing before taking ibuprofen so you’re aware of the potential side effects regarding hearing loss.